Effect of highly active antiretroviral therapy on frequency of oral warts
30 June 2001. Related: Coinfections and complications.
The introduction of highly active antiretroviral therapy (HAART) has been accompanied by a reduction of the frequency of many of the secondary events caused by HIV infection, including some oral lesions. This study sought to investigate the changing pattern of oral lesions associated with HIV infection and HAART among patients in the authors’ referral clinic.
The researchers retrospectively studied 1,280 patients seen between July 1990 and June 1999, relating oral findings to medication use, immune function and viral load. They focused on three key oral lesions-oral candidosis, hairy leucoplakia and oral warts-and studied their relation with antiretroviral therapy, with or without the use of protease inhibitors, adjusting for CD4 count and viral load.
Treatment that included one or more antiretroviral agents including non-nucleosides but excluding protease inhibitors was defined as antiretroviral therapy (ART), while treatment that included one or more antiretroviral agents plus protease inhibitors was defined as HAART.
During the nine 12-month periods, oral candidosis, hairy leucoplakia and Kaposi’s sarcoma decreased substantially, whereas the frequency of aphthous ulcers did not change. There was an increase in the occurrence of salivary gland disease and a “striking increase” in the rate of warts: three-fold for patients on ART and six-fold for patients on HAART.
The researchers said that “the increase in the occurrence of oral warts, and its apparent association with both ART and protease inhibitors, is somewhat unexpected, although a link has been suggested previously.
Some other opportunistic infections, most notably TB and cytomegalovirus retinitis, can also recur among patients receiving HAART as HIV viral loads fall and CD4 cell counts improve. “The reconstitution of the immune system might be functionally incomplete and its effectiveness might therefore vary with regard to different potentially pathogenic micro-organisms,” the researchers said. “This situation could lead to the development of oral warts, and perhaps skin warts, in the context of an overall reduction in opportunistic infections.
The oral warts we see in HIV positive individuals, including those on HAART, present substantial management challenges. The warts are often extensive and progressive and recur after removal. So far, no effective cure has been established. Thus they cause substantial discomfort and aesthetic problems.”
Greenspan D et al. Lancet (05.05.01) Vol 357; No 9266: P 1411-1412.
Source: CDC HIV/STD/TB Prevention News Update